Skip to content. | Skip to navigation

Diabetes care in Reading, Wokingham and West Berkshire

The 'hypo'

A hypo (hypoglycaemia) is considered to be when blood sugar levels fall under 4 mmol/L. People with diabetes who take insulin or tablets such as Gliclazide or Glimepiride are at risk of having a hypo. A hypo may occur if you have taken too much insulin, delayed or missed a meal or snack, or have taken part in unplanned exercise or physical activity.

Symptoms of hypoglycaemia vary from person to person, but you should learn to recognise your own signs in order to treat the hypo as quickly as possible.  Some common symptoms include:

  • Feeling dizzy
  • Feeling hungry
  • Feeling sweaty,
  • Blurred vision
  • Tingling lips
  • Trembling
  • Finding it hard to concentrate
  • A change in mood
  • Anxiety
It is vital that you take action immediately to bring your blood sugar levels back up to normal. You need to take some form of sugar in an easily digestible form, for example:

3 glucose tablets

  • 100ml of Lucozade sparkling glucose drink (not sports brand)
  • 100ml of fizzy drink
  • 15 ml of Ribena

Follow this with a starchy snack such as a sandwich.

Your GP or nurse will help you to identify the best solution for you to take in the event of a hypo.

If you are unable to bring your blood sugar back to normal, you must seek immediate medical help.